Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 80, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 16, 2024, 3:27 PM EDT for Jefferson County, Lewis County, New York. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2024, 3:27 PM EDT (19:27 UTC)
- Expired
- Jul 16, 2024, 4:04 PM EDT
- In force
- 37 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 22 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:31 PM EDT | TSTM WND DMG | Port Leyden, NY | Trees down in Port Leyden. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 11:05 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
935
WUUS51 KBUF 161927
SVRBUF
NYC045-049-162015-
/O.NEW.KBUF.SV.W.0080.240716T1927Z-240716T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
327 PM EDT Tue Jul 16 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
East central Jefferson County in central New York...
Lewis County in central New York...
* Until 415 PM EDT.
* At 326 PM EDT, severe thunderstorms were located along a line
extending from 11 miles southwest of Oswegatchie to 6 miles
northeast of Taberg, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lowville, Highmarket, Whetstone Gulf State Park, New Bremen,
Watson, Martinsburg, Lyonsdale, Greig, Port Leyden, and
Harrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4342 7553 4347 7575 4378 7553 4426 7554
4410 7517 4363 7511 4361 7511
TIME...MOT...LOC 1926Z 263DEG 27KT 4406 7521 4339 7556
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Welch1 follow-up statement
708
WWUS51 KBUF 162004
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
404 PM EDT Tue Jul 16 2024
NYC045-049-162012-
/O.CAN.KBUF.SV.W.0080.000000T0000Z-240716T2015Z/
Jefferson NY-Lewis NY-
404 PM EDT Tue Jul 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON AND
LEWIS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with these thunderstorms.
&&
LAT...LON 4342 7553 4347 7575 4378 7553 4426 7554
4410 7517 4363 7511 4361 7511
TIME...MOT...LOC 2000Z 263DEG 27KT 4409 7486 4342 7521
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:20 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 16, 3:20 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
320 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Another cluster of strong to severe thunderstorms will exit east
of the area through late afternoon. A few more showers and
isolated thunderstorms are possible tonight and Wednesday as a
cold front slowly crosses the eastern Great Lakes. High pressure
will build into the Great Lakes Thursday and remain through
the weekend, resulting in an extended period of dry and less
humid weather.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A strong MCV is centered across Lake Ontario this afternoon is
resulting in locally enhanced winds aloft. This is creating an
environment favorable for severe weather across the Eastern Lake
Ontario region. Here there remains a risk of severe weather with
damaging winds, large hail, and heavy rainfall through around 5
p.m. Radar shows a line of storms across that area now, moving
eastward late this afternoon.
Across Western NY, early cloud cover associated
with the system has limited surface based instability and
inhibited storm growth. Because of this have dropped the watch
for Western NY. There may be a few scattered showers and
isolated thunderstorms from the western Southern Tier into the
Finger Lakes into this evening.
Overnight, the mid level trough and associated cold front will
approach slowly from the northwest. Increasing large scale ascent
and low level convergence ahead of these features will support an
increasing chance of showers, but with less coverage and
intensity than today.
A cold front will move across the region during Wednesday,
producing some showers and possibly a thunderstorm. Greatest
possibilities for thunder will be the Finger Lakes and east of
Lake Ontario where greater daytime insolation and developing
CAPE (MUCAPE of 500 J/KG) will be realized.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A longwave trough will enter into our region Wednesday night
with showers ending across eastern zones, and clouds thinning.
Some patches of fog will be possible with still a fair amount of
humidity to start the night.
A much drier airmass will build across our region later Wednesday
night through Friday, with a light flow across the region. This
will promote fair weather for the period. Though temperatures
will only be a few degrees cooler Thursday than Wednesday, the
dewpoints at least 10 degrees cooler will be more noticeable.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
This will be a spectacular stretch of weather, with a broad ridge of
high pressure expanding across the region. A weak cold front will
drop southward across the region Sunday, but its passage should
largely be rain-free with possibly an isolated shower.
Otherwise, there's good model agreement providing high
confidence in rain-free weather through Monday. A weak trough
will approach the area Tuesday, bringing a small chance of
showers or thunderstorms.
Temperatures will be near normal with daytime highs averaging
in the mid 70s to lower 80s and nighttime lows mainly in the mid
50s to lower 60s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A potent cluster of storms across the Eastern Lake Region will
exit to the east of the area by around 21Z. Otherwise, lingering
MVFR cigs behind an MCV will scatter out. A few stray showers or
storms can't be ruled out through this evening, but mainly VFR
conditions expected.
Overnight, an approaching cold front and mid level trough may
produce a few more showers and thunderstorms with uneven
coverage. Areas of MVFR/IFR CIGS will develop later tonight
through Wednesday morning. Showers will taper off from west to
east late in the day, with cigs gradually improving to VFR late.
Outlook...
Wednesday night...Mainly VFR. Patchy fog possible in the
Southern Tier.
Thursday through Sunday...VFR.
&&
.MARINE...
A period of moderate southwesterlies on Lake Erie will
diminishedthrough this evening. Winds will be somewhat lower
on Lake Ontario, but still enough to produce a moderate chop.
A cold front will cross the eastern Great Lakes Wednesday. West to
northwest winds up to 15 knots will produce moderate chop at times
Wednesday through Thursday on Lake Ontario, but winds and waves are
generally expected to remain below Small Craft Advisory criteria.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until 11 PM EDT this evening for
LEZ040-041.
&&
SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...Apffel/Thomas
LONG TERM...Apffel/Thomas
AVIATION...Apffel/Hitchcock
MARINE...Apffel/HitchcockHazardous weather outlook, Jul 16, 2:11 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 211 PM EDT Tue Jul 16 2024 NYZ004>008-014-171815- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 211 PM EDT Tue Jul 16 2024 ...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-011>013-020-021-171815- Niagara-Orleans-Monroe-Genesee-Wyoming-Livingston-Cattaraugus- Allegany- 211 PM EDT Tue Jul 16 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-171815- Northern Erie-Chautauqua-Southern Erie- 211 PM EDT Tue Jul 16 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-043-062-063-SLZ022-024-171815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 211 PM EDT Tue Jul 16 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-171815- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 211 PM EDT Tue Jul 16 2024 ...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Local storm report, Jul 16, 12:56 PM EDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1256 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Gst 25 NNW Pultneyville 43.61N 77.41W
07/16/2024 M65 MPH LOZ063 NY Buoy
Wind gust of 56.3kts from buoy 45012.
&&Local storm report, Jul 16, 2:27 PM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Buffalo NY
227 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tstm Wnd Dmg 3 NNE Geneva 42.91N 76.96W
07/16/2024 Ontario NY Law Enforcement
Tree down on Pre Emption St. Time from
radar.
&&Local storm report, Jul 16, 2:40 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
240 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM Tstm Wnd Dmg Henderson 43.85N 76.18W
07/16/2024 Jefferson NY Broadcast Media
Trees down in Henderson. Time estimated from
radar.
0155 PM Tstm Wnd Dmg Sackets Harbor 43.94N 76.12W
07/16/2024 Jefferson NY Broadcast Media
*** 1 INJ ***
Tree damage in Sackets Harbor. At least 1
tree fell on a house with injuries. Time
estimated from radar.
&&Local storm report, Jul 16, 3:06 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
306 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM Tstm Wnd Dmg 3 WSW Macedon 43.04N 77.36W
07/16/2024 Wayne NY Law Enforcement
Tree down blocking road. Time estimated from
radar.
&&Local storm report, Jul 16, 3:08 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
308 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Non-Tstm Wnd Gst 3 NW Deferiet 44.07N 75.72W
07/16/2024 M62 MPH Jefferson NY AWOS
AWOS station KGTB Fort Drum Airfield.
&&Local storm report, Jul 16, 3:25 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
325 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM Tstm Wnd Dmg Wolcott 43.22N 76.81W
07/16/2024 Wayne NY Public
Trees down in Wolcott. Social medial report.
Time estimated from radar.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:05 AM EDT | Special Marine Warning | BUF | 85 min | |
| Jul 16, 10:32 AM EDT | Special Weather Statement | BUF | Orleans | 28 min |
| Jul 16, 10:41 AM EDT | Severe Thunderstorm Warning | BUF | Monroe, Niagara, Orleans | 31 min |
| Jul 16, 11:19 AM EDT | Special Marine Warning | BUF | 56 min | |
| Jul 16, 11:48 AM EDT | Special Weather Statement | BUF | Erie, Genesee, Monroe, Orleans, Wyoming | 57 min |
| Jul 16, 12:21 PM EDT | Special Marine Warning | BUF | 54 min | |
| Jul 16, 12:50 PM EDT | Special Marine Warning | BUF | 85 min | |
| Jul 16, 12:50 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 55 min |
| Jul 16, 1:00 PM EDT | Special Marine Warning | BUF | 60 min | |
| Jul 16, 1:19 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Oswego, Wayne | 71 min |
| Jul 16, 1:22 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 53 min |
| Jul 16, 1:59 PM EDT | Tornado Warning | BUF | Jefferson | 31 min |
| Jul 16, 2:04 PM EDT | Tornado Warning | BUF | Cayuga | 26 min |
| Jul 16, 2:12 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 78 min |
| Jul 16, 2:14 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 65 min |
| Jul 16, 3:31 PM EDT | Flash Flood Warning | BUF | Lewis | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.